WebMD Medical NewsReviewed by Louise Chang, MDOct. 24, 2007 -- Provigil, a prescription stay-awake drug, is getting new warnings about the risk of life-threatening rash, other serious hypersensitivity reactions, and psychiatric symptoms.
Provigil is used to promote wakefulness in adults with conditions involving excessive sleepiness, including narcolepsy.
At least one person died of multi-organ failure shortly after starting Provigil, and there have been "rare" cases of serious or life-threatening rash in patients taking Provigil, states the drug's maker, Cephalon Inc.
The FDA and Cephalon advise patients to immediately stop Provigil and call a doctor if they have rash or other hypersensitivity reactions including:
Swelling of the face, eyes, lips, tongue, or larynx
Difficulty swallowing or breathing
Harmless rashes can also occur in patients taking Provigil. But it's "not possible to reliably predict which rashes will prove to be serious," so patients should stop Provigil at the first sign of rash, unless the rash is "clearly not drug-related," states Cephalon.
Psychiatric symptoms including anxiety, mania, hallucinations, and suicidal thinking have also been reported in patients taking Provigil.
Doctors should be cautious about giving Provigil to patients with a history of psychosis, depression, or mania, states Cephalon.
Cephalon recommends that doctors should consider stopping Provigil in patients who develop psychiatric symptoms.
View Article Sources
SOURCES: News release, FDA. Cephalon, Letter to Health Care Professionals. Cephalon, Provigil label.
Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.